Friday, 22 June 2012

Guest Post: Joey's Story

My name is Joey and I am 57 years old, and have been in topical steroid withdrawals since September 2010. I interrupted my mild withdrawals in March 2011. because of the blotchy, red, slightly itchy skin. I felt horrible and decided to take a much lower dose of Prednisone 20mg. at at the advice of an online doctor who called himself "Dr. Wheatgrass."

I took the recommended low dose of 20mg. down to 5 mg. for each week of the month of March,  and  each time I got down to 5 mg. my skin would turn bright red and hot. I knew in my heart this doctor's method of healing my eczema was not working, so I stayed up late during several nights and I finally found Kelly Palace's website called "Addicted Skin" and her own story of topical steroid addiction and withdrawals.

My own Red Skin Syndrome matched everything she described as hers and I emailed her with my dilemma and she emailed me back the next day. The withdrawals were flaring up and I tried to prepare myself for the days ahead, which I now know would be years. I am in my 21st month including the bout with oral prednisone  and a dab of steroid cream in desperation.....or 15 months if that set me back at all, I am not sure. 

According to my older sisters, I had eczema at a young age of about 6 months old. I'm not sure what caused it, but I suspect it was family genetics predisposed me to it as my dad has traces if it and my older brother had a bout with it, too.My mom also gave me a formula after weaning from breast milk, she made from the  cream off  the top  of the milk or just the hand delivered farm milk and Karo syrup. Corn and dairy, not a good start being prone to get eczema anyway., but my dear late, beloved mother probably thought it was the best thing for me. I was her youngest of 7 children, and she probably used for the others or had to quit breastfeeding since she was such a  busy mom.

So, I assume my mother used steroid cream on me at a young age, since they were invented the same year of my birth, 1955. She was probably relieved to use such "wonder cream"  after pinning umpteen long white socks to my pajamas at bedtime to keep me from scratching myself bloody and every morning I woke up with holes chewed through the ends of the socks. Itching seems to be on my list of hated things in life as wool, mildew, mold, weeds, strong paint and varnish fumes, dust, certain cat hair, any kind of petroleum products, chemical lotions or cream and a lot of skin products irritated my eczema. I am multiple chemical sensitive and I don't know if the years of steroid use made me that way or if I was that way without them. I had a bout with severe migraine headaches from age 9-11 or 12 and  grew out of them, thank God.  I also get swollen eyes if I touch chocolate or high histamine foods, and that started about 10 years ago.

 I had IBS for a few years and was diagnosed with degenerative disc disease in my spine after I ruptured a disc at my job and ended up having to go on disability after several attempts to go back to work and having too much pain. I was told had arthritis in my back at about age 45 and then had a complete hysterectomy at age 47 due to lumps in my ovaries and uterus, which scarred my bladder, but thank God it is okay. I went on the Maker's Diet for the IBS and it cleared up and I never have problems with that anymore, either.. I highly suspect the steroids played a part in the hysterectomy as they mess with your whole immune, endocrine, thyroid, liver, kidneys, you name it, steroids can mess it up in  your body.

So, for a cumulative amount of about 40 years I faithfully smeared the poison Triamcinalone (formerly Kenalog and Aristicort cream) on my hands, the only place I really had trouble with my eczema and that is probably because I was using more detergent products, which are a huge aggravator for eczema. I have now switched everything in my household such as dish soap. shampoo, washing machine soap, toothpaste, body emollient, home cleaners to pure soap products made from plant oils or tallow, which are much easier on your skin and the environment.

After stopping the prednisone in April 2011, my  skin flared to a bright red, hot miserable condition for about 3 months. I looked and felt like I had a bad sunburn and spent much time laying in bed with ice packs in pillow cases on various parts of my pathetic body. The blood vessels were dilating all the time from the withdrawal of steroids, Dr. Rapaport told us in phone conferences. He said how often, how much and what strength of steroids I had used, determined the withdrawal severity and healing time. Dr. Fukuya estimate 10 to 30 per cent of the time you used for your body to heal, but it would heal and that was good news because I felt like I had a terminal illness.

I had terrible chills, pain, insomnia, anxiety, several lymph node lumps,  loss of appetite and weight and spent two to three time a day in hot, Epsom salt baths to warm up and stop the itching. I slept many, many nights in the bathtub. For about 7 months, that was my routine along with occasional Atarax, the antihistamine, but that and any other antihistamines just made me groggy, dry mouth and more itchy the next day, so I gave them up for good.

I began to have real bad pins and needles all over my body around my 8th month, and it got so painful I went to ER in tears and a panic attack thinking I had sepsis and made out my will, secretly hoping I would die and wake up in heaven with no more pain and itching of this steroid hell. I did not have infection and the first crazy doctor wanted to put me on Prednisone and got disgusted with me and walked out when I refused it. The dermatologists and doctors really need to study under Dr. Rap and Fukuya on this terrible condition. 

My second trip to ER was during another panic, crying attack from the number 10 pins and needles that I could not function with or even think straight. I could only cry and I normally have a high pain tolerance. This ER doctor was a woman and smart. She recognized the red skin syndrome and told me there was no infection and gave me an IV of Ativan, Previcid and Norco, which brought me down to a 1 pain level and a huge sigh of relief. She felt bad for me and wrote me scripts for all 3 as she knew I was in for a bumpy road. 

That was 8 months ago, which also brought with it steaming night sweats that would wake me up with insane itching and I would have to change pajamas and bedding twice a night. I also began to have a flash of heat and break out into a sweat in just seconds, something I never had after my hysterectomy. Around a month ago at the end of May, I began to calm down with the pins and needles and my night sweats and day sweats are not daily anymore, but the itching at night is pretty bad and I still use the Ativan and ibuprofen for the itching, which helps for the most part. I also want to try the medical cannabis cream as I have heard it helps pain and itching as well as sleep, so that is on my agenda.

I am coping as well as I can daily, glad that my son is still with me as this is a very lonely road and depression would like to swallow me up, but I hang onto Dr. Rap's words of hope "YOU WILL HEAL." I've also been in a support group of other red skin sufferers and seen them go from worse to bad to okay to good and healed, so I know there is hope. 

I stay busy with my own website about Red Skin Syndrome, a Facebook Page and two forums for our support group. I am hopeful as my itching gives me half hour or longer breaks during the day now and remember Dr. Rap saying the nerves were paralyzed and are waking up, so I keep praying they wake up all  the way and my skin rashes continue to fade into creamy, white skin. i have spots of that on my legs, but still rashy, pink areas on my feet, ankles, legs, stomach, chest, arms, neck and  shoulders. My back and my face are probably the best now and hands are the worst,but I have worn loose vinyl gloves pretty much the whole time and they do keep my hands from cracking.

I am very thankful for Kelly, Dr. Rapaport. Dr. Fukuya and all the great friends like Louise and others from 13 countries, that I have met in this past 14 months. I know that our suffering is not in vain. We will expose this travesty and save many babies, children and adults from this unnecessary steroid holocaust. If you suspect you have a topical steroid addiction, do contact the blog owner and go to our head website. ITSAN to get more information. God bless~ Joey

1 comment:

kelou said...

Thanks for sharing your story Joey